Arkansas, 2020Tornadoes and Flash Flood in Arkansas, May 16, 2020
May 16, 2020 · NWS SHV · 8 events in 5 counties and zones
A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern Arkansas through the evening. Although daytime heating was limited due to extensive cloud cover and periods of showers, large scale forcing and adequate low level wind shear contributed to the development of numerous low-topped supercell showers and a few thunderstorms, several of which spawned tornadoes and wall clouds across portions of extreme Northeast Texas, Southwest Arkansas, and Southeast Oklahoma throughout the afternoon and evening. As drier air began to entrain ahead of this upper low pressure system, and the warm front had shifted north into the northern sections of Southwest Arkansas by mid-evening, the tornado threat subsided considerably.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 12:19 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 16, 12:19 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
119 PM CDT Sat May 16 2020
.AVIATION...
For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.
/19/
&&
.PREV DISCUSSION... /issued 1158 AM CDT Sat May 16 2020/
UPDATE...
Showers continue to develop and expand across the region late this
morning as an upper trough and closed low pivot farther eastward
into NE Texas. As more heating comes into play, expect the coverage
and intensity of convection to increase along with thunderstorms
becoming more likely through this afternoon. The current forecast
continues to reflect this, but did increase PoPs slightly for some
areas this afternoon to reflect the upward trend that is expected
as heating becomes more of a factor. Temperatures also required
some slight tweaks based on current hourly trends and with the
increase in convection through the remainder of today. Otherwise,
the forecast is on track and no other changes are planned at this
time. Updated text products have already been issued.
/19
PREV DISCUSSION... /issued 444 AM CDT Sat May 16 2020/
SHORT TERM.../Today through Sunday night/
Partly to mostly cloudy skies with a light E/SE wind this morning.
Our temps are all pretty much in the upper 60s and lower 70s, but
there are some cooler low to mid 60s residing in the I-30
corridor. KSHV radar and area mosaics are showing new shower
activity lifting into deep E TX with the large complex of storms
in the TX coastal bend. The GFS/Nam models shift this feature N
across E TX and then NE/E right over the heart of the four state
area by midnight. Both a weak surface low and a 572/3dam low over
our three states intersection at midnight. So we can expect
increasing clouds and slightly cooler than average readings as a
result for the day.
Coverage of showers and thunderstorms will be on the increase,
being diurnally driven to bring some heavy down pours. The SPC has
us in a marginal risk for severe with poor lapse rates and some
modest shear. Depending on the evolution of this system; we could
have need for a flood watch in the I-30 corridor where FFG is
lowest, but overall thinking is widespread flooding will not
occur. However, perhaps some banding or training may unfold that
could boost output for some locales. The WPC QPF is for widespread
1 to 2 inch amounts. We would need 3 to 4 inch amounts to have
need of a warning and that may occur in a few isolated trained
areas. Sunday will still be wet to start, especially in the S AR
as the upper low lumbers Eastward. We will see thinning of showers
and thunderstorms from SW to NE overnight and to rap up the
weekend as this weak surface low and upper low drift overhead.
/24/
LONG TERM.../Monday through Friday Night/
Upper trof to move well se of the region, as a closed low over the
srn Great Lakes region picks it up in the westerlies. Amplified
upper ridge axis to bisect the CONUS down the Plains, and its
influence will keep our region dry and near to above normal with
respect to temps through much of the work week.
Influence of the upper ridge to begin diminishing towards the end of
the work week, as another disturbance infringes upon the High
Plains. This may open us up to some chances for rain late in the pd,
but have stayed with the dry NBM as this is a relatively new trend.
/12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 80 63 82 / 80 70 30 10
MLU 69 80 64 81 / 80 90 50 10
DEQ 64 82 57 82 / 80 50 10 0
TXK 67 80 60 80 / 90 60 20 0
ELD 66 78 60 81 / 90 80 30 10
TYR 66 81 62 82 / 60 50 10 0
GGG 66 81 62 82 / 70 60 20 10
LFK 67 83 64 84 / 70 50 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/24/12
Hazardous weather outlook, May 16, 4:24 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.
12
In the hours before
Special weather statement, May 16, 12:18 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Special weather statement, May 16, 1:07 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
207 PM CDT Sat May 16 2020
TXZ097-112-162000-
Cass TX-Bowie TX-
207 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maud, or 14 miles south of New Boston, moving northwest at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Dalby Springs, Bryans Mill and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452
TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440
13
Special weather statement, May 16, 1:08 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
208 PM CDT Sat May 16 2020
TXZ097-112-162000-
Cass TX-Bowie TX-
208 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH
CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linden, or 10 miles west of Atlanta, moving northwest
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Douglassville, Bryans Mill, Spring Hill and Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446
TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434
13
Tornado, Little River
- When
- May 16, 1:35 PM CST to 1:36 PM CST
- Where
- Little River County, 1.59 mi N of Lanesport to 2.23 mi NNW of Lanesport
- Rating
- EFU
- Path length
- 0.99 mi
- Path width
- 20 yd
- Continued into
- McCurtain, Ok (SHV)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.673, -94.470
Multiple witnesses documented a tornado via video and pictures touching down in an open field in extreme Southwest Little River County, where it tracked northwest into extreme Southeast McCurtain County Oklahoma. Since the NWS survey team could not access this area, an EF rating could not be assigned and thus this tornado will be rated EF-Unknown.
Tornado, Miller
- When
- May 16, 4:16 PM CST to 4:18 PM CST
- Where
- Miller County, 1.46 mi S of Dooley to 1.34 mi WNW of Dooley
- Rating
- EF1
- Path length
- 2.16 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.449, -93.855
An EF-1 tornado with estimated maximum winds near 100 mph touched down along Miller County 21 and Miller County 116 where it uprooted trees and snapped the wooden pole of a electrical transmission line. It continued moving northwest and crossed Highway 296, downing large limbs. Before the tornado lifted just north of Highway 296, it ripped off the shingles and destroyed the carport of a single family home.
Tornado, Little River
- When
- May 16, 4:36 PM CST to 4:37 PM CST
- Where
- Little River County, 3.18 mi SSE of Red Bluff to 3.09 mi SSE of Red Bluff
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 20 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.607, -93.931
An EF-0 tornado with estimated maximum winds near 70 mph very briefly touched down at a residence off of LR-239 in extreme Southeast Little River County. This tornado partially damaged the roof of a single family home and downed multiple large tree branches before lifting.
Tornado, Columbia
- When
- May 16, 4:39 PM CST to 4:41 PM CST
- Where
- Columbia County, 0.71 mi SSW of Bright to 1.69 mi N of Bethel
- Rating
- EF1
- Path length
- 2.34 mi
- Path width
- 50 yd
- Continued into
- Nevada, Ar (SHV)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.411, -93.336
An EF-1 tornado with estimated maximum winds near 100 mph touched down along Columbia Road 31 where it snapped tree limbs on several hardwood trees. The tornado continued to uproot approximately ten trees and flipped a car near a residence along Columbia Road 104. The tornado reached its maximum intensity when it snapped trees as it crossed Highway 355 before crossing over into Southern Nevada County.
Tornado, Nevada
- When
- May 16, 4:41 PM CST to 4:42 PM CST
- Where
- Nevada County, 4.16 mi WSW of Delta to 4.11 mi WSW of Delta
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.444, -93.345
This is the continuation of the Columbia County EF-1 tornado. This tornado, which had reached its peak intensity near 100 mph as it crossed Highway 355 in Northern Columbia County, weakened slightly to 95 mph as it crossed over into Southern Nevada County, where it continued to uproot several trees along Nevada 2 Road before lifting. The total path length of this tornado from Northern Columbia into Southern Nevada Counties was 2.65 miles.
Tornado, Nevada
- When
- May 16, 4:56 PM CST to 4:58 PM CST
- Where
- Nevada County, 3.14 mi ESE of Bodcaw to 2.11 mi ENE of Bodcaw
- Rating
- EF1
- Path length
- 1.89 mi
- Path width
- 40 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.531, -93.370
An EF-1 tornado with estimated maximum winds around 90 mph touched down near Highway 32, where it uprooted a few trees and snapped several large limbs. After crossing the highway, it moved northwest to near Nevada 15 where it picked up a metal overhang and threw it approximately 150 yards over a home and into a nearby field. The tornado also snapped and uprooted several hardwood and softwood trees near this location. It also uprooted several more trees as it crossed Nevada 15 and then lifted near the intersection of Nevada 120 and Nevada 15 in the Bodcaw community.
Flash Flood, Little River
- When
- May 16, 5:45 PM CST to 7:30 PM CST
- Where
- Little River County, 1.22 mi NW of Foreman to 1.69 mi NE of Foreman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.734, -94.413
Several streets were flooded in Foreman.
Tornado, Hempstead
- When
- May 16, 5:46 PM CST to 5:47 PM CST
- Where
- Hempstead County, 1.25 mi W of Deaneyville to 1.47 mi WNW of Deaneyville
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.868, -93.522
An EF-0 tornado with estimated maximum winds near 70 mph briefly touched down as it was crossing Highway 371 east of Blevins. It downed a few large tree limbs, one of which fell across the road and was documented through pictures posted to social media.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, May 16 to 26, 2020$223 million · 10 events
- Rip Current in Texas, May 16, 20201 death · 1 event
- Flash Flood and Flooding in Texas, May 16, 2020$7.0 million · 53 kt wind · 5 events
- Flood and Lakeshore Flood in Ohio, May 16 to 19, 2020$1.0 million · 5 events
- Tornadoes and Flash Flood in Texas, May 16, 2020$45,000 · EF1 · 5 events
- Flooding and Damaging Wind in Indiana, May 16, 2020$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202058 kt wind · 16 events
- Damaging Winds in Texas, May 16, 2020$19,000 · 53 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202068 kt wind · 8 events
- Heavy Rain in Iowa, May 16 to 17, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202050 kt wind · 6 events
- Hail in New Mexico, May 16, 20201.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883972, 883974, 884166, 884167, 884168, 884315, 883836, 884316.